Alert archive / Virginia / Flash Flood Warnings in 1998

Flash Flood Warning 11, NWS Blacksburg, VA

January 8, 1998City of Buena Vista, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jan 8, 1998, 9:04 AM EST for City of Buena Vista, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1998, 9:04 AM EST (14:04 UTC)
Expired
Jan 8, 1998, 3:05 PM EST
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

County City of Buena Vista, VA

The radar

The Roanoke radar (KFCX), 113 km from the middle of the area, began a volume at 14:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 2.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 297 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
297 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
588 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 081405
FFWRNK
VAC163-530-678-082005-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
904 AM EST THU JAN 8 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL 305 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN WESTCENTRAL VIRGINIA

   ...ROCKBRIDGE COUNTY

IN WESTCENTRAL VIRGINIA THE INDEPENDENT CITY OF

   ...BUENA VISTA
   ...LEXINGTON
 
AT 900 AM ROCKBRIGE COUNTY OFFICIALS INDICATED ROUTE 39 FLOODED BY
HAYS CREEK.

IN ADDITION THE MAURY RIVER AT ROCKBRIDGE BATHS WAS AT FLOOD STAGE
AND CONTINUING TO RISE.  WITH ADDITIONAL RUNOFF FROM THE VERY
HEAVY RAIN OF EARLIER AND OCCASIONAL LIGHT TO MODERATE RAIN TO
CONTINUE TODAY... MINOR FLOODING OF THE MAURY WILL CONTINUE.
 
OTHER SMALL RIVERS AND STREAMS ARE ALSO LIKELY TO EXCEED BANKFULL.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW JYOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

NOGUEIRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:45 AM EST, 6 hours 19 minutes earlier.

Area forecast discussion, Jan 8, 2:45 AM EST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EST THU JAN 8 1998

NO TIME TO LOOK AT MODELS IN DEPTH THIS MORN OR GET ANY GOOD
THOUGHTS TOGETHER. THIS BAND OF HEAVY RAIN/TSTMS IS MOVING EAST AT AN
ACCELERATING CLIP. SHUD BE OUT OF MY CWA BY SUNRISE.

HOWEVER...MORE SHOWERS AND TSTMS LIKELY AGAIN TODAY AHEAD OF THE
FRONT...ESP IF WE GET SOME HEATING. ETA AND NGM SHOWING VERY UNSTABLE
AIR SWINGING UP AHEAD OF THE FRONT...WHILE ALOFT MODELS DIFFER ON
TIMING OF THE JET. IF THINGS COME TOGETHER THO IT COULD GET UGLY.

DO NOT HAVE A PROBLEM LEAVING WATCHES UP TODAY...ESP WHERE FLOODING
HAS OCCURRED THIS MORNING.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 12:54 AM ESTSevere Thunderstorm WarningRNKCarroll46 min
Jan 8, 1:31 AM ESTFlash Flood WarningRNKGiles, Pulaski2 hr
Jan 8, 2:18 AM ESTFlash Flood WarningRNKMontgomery2 hr
Jan 8, 3:29 AM ESTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem2 hr
Jan 8, 4:13 AM ESTFlash Flood WarningRNKRockbridge, City of Buena Vista2 hr
Jan 8, 4:13 AM ESTFlash Flood WarningRNKAlleghany, City of Covington2 hr
Jan 8, 4:13 AM ESTFlash Flood WarningRNKCity of Lexington2 hr
Jan 8, 9:04 AM ESTFlash Flood WarningRNKRockbridge, City of Lexington6 hr
Jan 8, 3:00 PM ESTFlash Flood WarningRNKRockbridge, City of Buena Vista3 hr
Jan 8, 3:00 PM ESTFlash Flood WarningRNKCity of Lexington3 hr

Nearby

Flash Flood Warnings in Virginia, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.